Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 348, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at May 31, 2008, 8:56 AM CDT for 4 counties in Oklahoma. It was in force for 64 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2008, 8:56 AM CDT (13:56 UTC)
- Expired
- May 31, 2008, 10:00 AM CDT
- In force
- 64 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
Counties Craig County, OK, Mayes County, OK, Nowata County, OK, Rogers County, OK
The radar
The Tulsa radar (KINX), 79 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 9:02 AM CDT | HAIL 1 | 10 Ene Nowata, OK | |
| May 31, 9:02 AM CDT | HAIL 1 | Centrailia, OK | |
| May 31, 9:05 AM CDT | TSTM WND DMG | 10 E Nowata, OK | NUMEROUS BROKEN TREE LIMBS. PEA AND MARBLE SIZE HAIL. |
| May 31, 9:32 AM CDT | HAIL 1 | Vinita, OK | NUMEROUS TREE BRANCHES BROKEN |
| May 31, 10:00 AM CDT | HAIL 1.75 | 8 N Lenapah, OK | IN SOUTH COFFEYVILLE...NICKEL UP TO GOLFBALL HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 4:52 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1870 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KTSA 311355
SVRTSA
OKC035-097-105-131-311500-
/O.NEW.KTSA.SV.W.0348.080531T1356Z-080531T1500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
856 AM CDT SAT MAY 31 2008
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAIG COUNTY IN NORTHEAST OKLAHOMA
NORTHERN MAYES COUNTY IN NORTHEAST OKLAHOMA
NOWATA COUNTY IN NORTHEAST OKLAHOMA
NORTHERN ROGERS COUNTY IN NORTHEAST OKLAHOMA
* UNTIL 1000 AM CDT
* AT 854 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL AND DAMAGING WINDS TO 70 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 15 MILES WEST OF WELCH TO NEW ALLUWE TO
WATOVA...MOVING EAST AT 32 MPH.
* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...NEW
ALLUWE...CHELSEA...WHITE OAK...WELCH...VINITA...BIG CABIN...
BLUEJACKET...KETCHUM...PENSACOLA AND LANGLEY.
THIS STORM IS LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
DAMAGING WINDS MAY OCCUR WELL AHEAD OF ANY RAIN OR HAIL. DO NOT WAIT
FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
LAT...LON 3699 9504 3698 9504 3695 9501 3685 9500
3640 9502 3657 9582 3686 9571 3700 9563
TIME...MOT...LOC 1356Z 292DEG 28KT 3688 9535 3667 9542
3656 9558
$$3 follow-up statements
000
WWUS54 KTSA 311413
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
914 AM CDT SAT MAY 31 2008
OKC035-097-105-131-311500-
/O.CON.KTSA.SV.W.0348.000000T0000Z-080531T1500Z/
ROGERS OK-CRAIG OK-NOWATA OK-MAYES OK-
914 AM CDT SAT MAY 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR NORTHERN MAYES...EASTERN NOWATA...CRAIG AND NORTHEASTERN ROGERS
COUNTIES...
AT 910 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL AND DAMAGING WINDS TO 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF HOLLOW TO
PYRAMID CORNERS TO 6 MILES NORTHWEST OF WHITE OAK TO CHELSEA...MOVING
EAST AT 34 MPH.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WELCH...
BLUEJACKET...WHITE OAK...VINITA...BIG CABIN...PENSACOLA...KETCHUM AND
LANGLEY.
LAT...LON 3699 9504 3695 9501 3685 9500 3640 9502
3652 9550 3677 9554 3699 9546
TIME...MOT...LOC 1414Z 285DEG 30KT 3693 9514 3678 9513
3666 9531 3655 9539
$$000
WWUS54 KTSA 311420
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
920 AM CDT SAT MAY 31 2008
OKC105-131-311430-
/O.CAN.KTSA.SV.W.0348.000000T0000Z-080531T1500Z/
ROGERS OK-NOWATA OK-
920 AM CDT SAT MAY 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NOWATA AND
NORTHEASTERN ROGERS COUNTIES IS CANCELLED...
LAT...LON 3695 9501 3685 9500 3640 9502 3652 9533
3660 9532 3660 9538 3677 9543 3694 9543
3695 9541 3698 9541 3699 9504
TIME...MOT...LOC 1420Z 285DEG 30KT 3692 9508 3677 9507
3665 9525 3654 9533
$$
OKC035-097-311500-
/O.CON.KTSA.SV.W.0348.000000T0000Z-080531T1500Z/
CRAIG OK-MAYES OK-
920 AM CDT SAT MAY 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR NORTHEASTERN MAYES AND CRAIG COUNTIES...
AT 919 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL AND DAMAGING WINDS TO 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WELCH TO BLUEJACKET TO WHITE OAK
TO 7 MILES WEST OF BIG CABIN...MOVING EAST AT 34 MPH.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITE OAK...
BLUEJACKET...VINITA...BIG CABIN...PENSACOLA...KETCHUM AND LANGLEY.
LAT...LON 3695 9501 3685 9500 3640 9502 3652 9533
3660 9532 3660 9538 3677 9543 3694 9543
3695 9541 3698 9541 3699 9504
TIME...MOT...LOC 1420Z 285DEG 30KT 3692 9508 3677 9507
3665 9525 3654 9533
$$000
WWUS54 KTSA 311458
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
958 AM CDT SAT MAY 31 2008
OKC035-097-311508-
/O.EXP.KTSA.SV.W.0348.000000T0000Z-080531T1500Z/
CRAIG OK-MAYES OK-
958 AM CDT SAT MAY 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MAYES AND CRAIG
COUNTIES EXPIRES AT 1000 AM CDT...
THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON.
LAT...LON 3695 9501 3685 9500 3640 9502 3652 9533
3660 9532 3660 9538 3677 9543 3694 9543
3695 9541 3698 9541 3699 9504
TIME...MOT...LOC 1458Z 285DEG 30KT 3684 9470 3669 9469
3657 9487 3646 9495
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:45 AM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, May 31, 4:45 AM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 445 AM CDT SAT MAY 31 2008 .DISCUSSION... FRONTAL BOUNDARY FROM NORTHWEST OKLAHOMA THROUGH SOUTHEAST KANSAS JUST STARTING TO LIGHT UP. THE BEST ENERGY RELEASED NORTH OF TSA CWA NORTH OF THE FRONT EARLY MORNING...BUT MAY EXTEND/EXPAND INTO NORTHERN TIER OF COUNTIES. SIGNIFICANT POTENTIAL THIS AFTERNOON...PARTICULARLY NORTHEAST CORNER OF FORECAST AREA WHEN FRONTAL CONVERGENCE AND BEST INSTABILITY MERGE. FRONTAL BOUNDARY OR OUTFLOW MAY PROVIDE ENOUGH SHEAR FOR ROTATING STORMS. AS FRONT SAGS INTO AREA TONIGHT PRECIP CHANCES INCREASE. MCS A FAIR BET PROBABLY NORTHEAST..BUT NO GUARANTEES. SUNDAY STILL A HIGH CHANCE POTENTIAL CONVECTION. EXTENDED QUIET FIRST PART OF THE WEEK AND LOOKS ACTIVE LATER PART OF THE WEEK. GW && .PRELIMINARY POINT TEMPS/POPS... TUL 90 68 87 73 / 40 60 50 30 FSM 90 69 87 70 / 20 30 40 20 MLC 88 70 89 71 / 10 30 30 10 BVO 87 65 84 69 / 50 60 50 40 FYV 86 64 83 68 / 40 50 50 30 BYV 85 64 84 68 / 40 60 50 30 MKO 89 68 89 69 / 30 40 50 20 MIO 85 63 84 69 / 50 60 50 40 F10 90 68 89 71 / 20 40 40 20 HHW 88 69 89 70 / 10 10 20 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...21 LONG TERM....21
Hazardous weather outlook, May 31, 8:50 AM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 850 AM CDT SAT MAY 31 2008 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 836 AM CDT SAT MAY 31 2008 ...SEVERE THUNDERSTORMS THIS MORNING AND AGAIN THIS AFTERNOON AND EVENING... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. TORNADO. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA. ONSET...ONGOING. SEVERE THUNDERSTORM. RISK...SIGNIFICANT. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING IN NORTHEAST OKLAHOMA...LATE MORNING IN NORTHWEST ARKANSAS. AREA AT GREATEST RISK...NORTH OF U.S. 412 AND EAST OF U.S. 75. FLASH FLOOD. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING IN NORTHEAST OKLAHOMA...LATE MORNING IN NORTHWEST ARKANSAS. DISCUSSION...A COMPLEX OF SEVERE THUNDERSTORMS CONTINUES TO MOVE ACROSS FAR NORTHEAST OKLAHOMA THIS MORNING. THESE STORMS WILL CONTINUE TO PRODUCE LARGE HAIL AND DAMAGING WINDS AS THEY MOVE ACROSS NORTHEAST OKLAHOMA AND INTO NORTHWEST ARKANSAS LATER THIS MORNING. ADDITIONAL THUNDERSTORMS OVER SOUTHEAST KANSAS WILL ALSO LIKELY MOVE INTO THE AREA BY LATE MORNING THROUGH EARLY AFTERNOON. GENERALLY WEAK LOW LEVEL FLOW WILL LIMIT THE TORNADO THREAT. AN OUTFLOW BOUNDARY WILL LIKELY BE LEFT BY THE MORNING ACTIVITY ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. THIS WILL SERVE AS A FOCUS FOR MORE SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING AS THE ATMOSPHERE BECOMES VERY UNSTABLE. THE PRIMARY THREAT WILL AGAIN BE VERY LARGE HAIL AND DAMAGING STRAIGHT-LINE WINDS WITH A LIMITED TORNADO POTENTIAL. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE MORNING NORTH OF A LINE FROM TULSA TO FAYETTEVILLE...AND MAY BE NEEDED AGAIN THIS AFTERNOON IN OTHER PARTS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SUNDAY...THUNDERSTORM POTENTIAL. MONDAY...THUNDERSTORM POTENTIAL. TUESDAY...NO HAZARDS. WEDNESDAY...THUNDERSTORM POTENTIAL. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... MOIST AND UNSTABLE AIR WILL REMAIN OVER THE AREA FOR THE NEXT WEEK WHICH WILL CONTINUE THE CHANCES OF SHOWERS AND THUNDERSTORMS NEARLY EVERY DAY. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
In the hours before
Local storm report, May 31, 8:00 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
800 AM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HAIL 8 NE PEARSONIA 36.88N 96.35W
05/31/2008 E1.50 INCH OSAGE OK PUBLIC
&&
PBSLocal storm report, May 31, 8:52 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
852 AM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM HAIL BARTLESVILLE 36.75N 95.98W
05/31/2008 E1.00 INCH WASHINGTON OK EMERGENCY MNGR
&&
PBSThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 10:59 PM CDT | Special Weather Statement | TSA | Ottawa | 61 min |
| May 31, 5:50 AM CDT | Severe Thunderstorm Warning | TSA | Osage | 55 min |
| May 31, 6:47 AM CDT | Severe Thunderstorm Warning | TSA | Osage, Washington | 58 min |
| May 31, 7:17 AM CDT | Severe Thunderstorm Warning | TSA | Osage | 58 min |
| May 31, 7:44 AM CDT | Severe Thunderstorm Warning | TSA | Nowata, Washington | 61 min |
| May 31, 8:10 AM CDT | Severe Thunderstorm Warning | TSA | Nowata, Osage, Rogers, Washington | 65 min |
| May 31, 8:40 AM CDT | Severe Thunderstorm Warning | TSA | Craig, Nowata | 35 min |
| May 31, 9:16 AM CDT | Severe Thunderstorm Warning | TSA | Delaware, Ottawa | 59 min |
| May 31, 9:41 AM CDT | Severe Thunderstorm Warning | TSA | Nowata, Washington | 47 min |
| May 31, 9:54 AM CDT | Special Weather Statement | TSA | Pawnee | 51 min |
| May 31, 10:10 AM CDT | Severe Thunderstorm Warning | TSA | Craig | 51 min |
| May 31, 10:20 AM CDT | Special Weather Statement | TSA | Tulsa | 40 min |
| May 31, 10:23 AM CDT | Severe Thunderstorm Warning | TSA | Creek, Osage, Pawnee, Tulsa | 67 min |
| May 31, 10:48 AM CDT | Special Weather Statement | TSA | Ottawa | 42 min |
| May 31, 11:14 AM CDT | Severe Thunderstorm Warning | TSA | Muskogee, Okmulgee, Wagoner | 61 min |
| May 31, 11:54 AM CDT | Severe Thunderstorm Warning | TSA | McIntosh, Muskogee | 38 min |
| May 31, 6:48 PM CDT | Tornado Warning | TSA | Osage | 42 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.